Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 37, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 2, 2003, 1:24 PM EDT for Wexford County, Michigan. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2003, 1:24 PM EDT (17:24 UTC)
- Expired
- Aug 2, 2003, 2:30 PM EDT
- In force
- 66 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Wexford County, MI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
400
WUUS53 KAPX 021724
SVRAPX
MIC165-021830-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
123 PM EDT SAT AUG 2 2003
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEXFORD COUNTY IN NORTHERN LOWER MICHIGAN
* UNTIL 230 PM EDT
* AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF MESICK...MOVING EAST
AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL REACH...
YUMA AROUND 135 PM EDT
HARRIETTA...MESICK AROUND 140 PM EDT
BOON...SHERMAN AROUND 145 PM EDT
MEAUWATAKA AROUND 155 PM EDT
MANTON AROUND 210 PM EDT
REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG
WITH DIME SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND
POWER LINES.
LAT...LON 4441 8582 4451 8535 4427 8533 4420 8573
4430 8582
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:49 AM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 2, 10:49 AM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1049 AM EDT SAT AUG 2 2003 CLOSED 500 MB LOW IS HOLDING OVER THE ARROWHEAD OF MN LATE THIS MORNING...WITH A BROAD SURFACE LOW OVER WISCONSIN AND LAKE MICHIGAN. AREAS OF FOG ARE LIFTING INTO A LOW CU DECK ACROSS MUCH OF THE CWA...WITH ABUNDANT LOW LEVEL MOISTURE IN PLACE. MODIFIED 12Z APX SOUNDING FOR 81/64 SHOWS 1900 J/KG OF CAPE...LIS AROUND -4 AND PWS OF 1.10 INCHES THIS AFTERNOON. WIND FIELDS ARE VERY WEAK (5 KTS AT 850 MB AND 15 KTS AT 500 MB) AND SYNOPTIC FORCING WILL BE HARD TO COME BY. WILL HAVE TO RELY ON ANY LAKE BREEZE BOUNDARIES THAT DEVELOP LATER THIS AFTERNOON FOR FOCUS COUPLED WITH THE AVAILABLE INSTABILITY AND LOW LEVEL MOISTURE. DO NOT EXPECT ANY SEVERE STORMS AT THIS POINT...BUT IF ANY DO REACH SEVERE LIMITS THESE WILL BE OF THE PULSE/VERY SHORT-LIVED VARIETY. GOING FORECAST HANDLES THE CHANCE OF SHRA/TSRA NICELY. TEMP AND WINDS ARE ALSO ON TARGET. THEREFORE...WILL NOT UPDATE AT THIS TIME. .APX...NONE. EME
Hazardous weather outlook, Aug 2, 6:05 AM EDT, 7 hours 19 minutes before
MIZ008-015>036-041-042-031100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 605 AM EDT SAT AUG 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF NORTHERN MICHIGAN THIS AFTERNOON AND TONIGHT. ALTHOUGH ORGANIZED SEVERE WEATHER IS NOT EXPECTED...SOME OF THE STRONGEST STORMS COULD PRODUCE HAIL UP TO ONE INCH IN DIAMETER...ALONG WITH LOCALLY HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES IN ONE HOURS TIME. PATCHY AREAS OF DENSE FOG WILL CONTINUE THROUGH MID MORNING ACROSS EASTERN UPPER AND LAKESHORE AREAS OF NORTHERN LOWER MICHIGAN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS THROUGH WEDNESDAY...HOWEVER SEVERE WEATHER IS NOT EXPECTED THROUGH THE REMAINDER OF THE WEEKEND. LOCALLY DENSE FOG MAY REDEVELOP OVER NORTHERN MICHIGAN EARLY SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) JPB
In the hours before
Local storm report, Aug 2, 12:49 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1249 PM EDT SAT AUG 02 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM MANISTEE MI WIND DAMAGE
08/02/03 MANISTEE
MJPLocal storm report, Aug 2, 12:54 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1254 PM EDT SAT AUG 02 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1235 PM MANISTEE MI 52 MPH TSTORM WIND
08/02/03 MANISTEE MANISTEE AWOS GUST FROM
OBSERVATION AT 1235 EDT.
MJPThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 12:24 PM EDT | Severe Thunderstorm Warning | APX | Manistee | 66 min |
| Aug 2, 2:50 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 55 min |
| Aug 2, 3:56 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 49 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.